Florida, 2012

Funnel Cloud in Florida, August 7, 2012

August 7, 2012 · NWS MLB · 1 event in 1 county or zone

An isolated storm developed along a convergence boundary in northeastern Okeechobee County, producing a brief funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated storm developed along a convergence boundary in northeastern Okeechobee County, producing a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 7, 8:44 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 8:44 AM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
944 AM EDT TUE AUG 7 2012

.DISCUSSION...
CURRENT-TONIGHT...SURFACE PRESSURE RIDGING WILL BEGIN BUILDING INTO
THE CENTRAL PENINSULA THROUGH THE PERIOD. LOW-LEVEL WINDS MAINLY
SOUTH-SOUTHEAST BETWEEN 5 AND 10 MPH AND MAY VEER A BIT MORE
SOUTH-SOUTHWEST LATE TODAY AND OVERNIGHT AS SPEEDS DROP TO 5 MPH OR
LESS MOST PLACES. EAST COAST SEA BREEZE DEVELOPMENT BY EARLY
AFTERNOON WILL BACK WINDS MORE EAST-SOUTHEAST HERE. DEEPEST MOISTURE
WILL BE FOUND NORTHWARD TODAY AS AN UPPER TROUGH MOVES ACROSS THE
SOUTHEAST U.S. AND NORTH FLORIDA. WILL KEEP HIGHEST POPS...HIGH END
CHANCE...AROUND 50 PERCENT ALONG THE I-4 CORRIDOR NORTHWARD AND
STAGGER DOWNWARD TOWARD 20 PERCENT ACROSS THE ST. LUCIE COUNTY AND
MARTIN COUNTY COASTS. DIURNAL ACTIVITY WILL DECREASE BY EARLY TO MID
EVENING OVER THE AREA. MAIN STORMS THREATS REMAIN LIGHTNING/HEAVY
RAIN/FEW STRONG DOWNBURSTS...TYPICAL FOR THIS TIME OF YEAR.

TEMPS LOOK PRETTY CLOSE TO CLIMO...AROUND 90 ALONG THE COAST AND
LOWER 90S INLAND WIT MINS MOSTLY IN THE L-M70S.

&&

.AVIATION...SSE WINDS 5-10 KTS DECREASING TO 5 KTS OR LESS THIS
EVENING AND OVERNIGHT. SCT SHRA/TSRA AGAIN THIS AFTN NEAR MOST TAF
SITES WITH GREATEST CHANCES NORTH OF A LINE FROM KISM-KMCO-KTTS
WHERE MOISTURE AND CONVERGENCE WILL BE BEST. FEW STORMS COULD HAVE
TORRENTIAL RAINS...FREQUENT LIGHTNING AND GUSTY DOWNBURST WINDS.

&&

.MARINE...TODAY-TONIGHT...S/SSE BREEZE TODAY MAINLY 8-12 KTS
POSSIBLY PICKING UP THIS EVENING BRIEFLY TO 10-15 KTS FOR A BIT.
WIND DIRECTION MAY BECOME S/SSW BY DAYBREAK WED. SEAS 2-3 FT NEAR
SHORE AND 3-4 FT OFFSHORE. A FEW STORMS MAY MOVE OFF THE EAST COAST
LATE TODAY...MAINLY CAPE NORTHWARD.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SEDLOCK
Hazardous weather outlook, Aug 7, 10:54 AM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1154 AM EDT TUE AUG 7 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-072200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1154 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
ABUNDANT MOISTURE COUPLED WITH SEA AND LAKE BREEZES WILL PRODUCE
SCATTERED LIGHTNING STORMS ACROSS EAST CENTRAL FLORIDA. EXPECT A
FEW STORMS TO INITIALLY DEVELOP BETWEEN LAKE OKEECHOBEE AND THE
TREASURE COAST THIS AFTERNOON. FROM MID TO LATE AFTERNOON STORMS
WILL SHIFT NORTH AND INLAND AND INCREASE IN COVERAGE DUE TO THE
INTERACTION OF SEA LAKE AND STORM OUTFLOW BOUNDARIES. ACTIVITY
WILL LINGER A FEW HOURS AFTER SUNSET FROM ORLANDO AND TITUSVILLE
NORTHWARD.

STORMS WILL MOVE GENERALLY NORTH AT 10 MPH AND THE STRONGEST
ACTIVITY WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND
GUSTS OF 40 TO 50 MPH...AND TORRENTIAL RAINFALL AMOUNTS BETWEEN
ONE AND THREE INCHES IN A 60 TO 90 MINUTE PERIOD. MOVE INDOORS TO
SAFETY IF SKIES LOOK THREATENING...OR YOU HEAR THUNDER.

.FLOOD IMPACT...
LOCAL RAIN AMOUNTS OF ONE AND A HALF TO TWO INCHES IN A SHORT
PERIOD WILL PRODUCE NUISANCE FLOODING AND STANDING WATER IN LOW
SPOTS AND ON ROADWAYS. DRIVING MAY BE HAZARDOUS DUE TO
COMBINATION OF LOW VISIBILITY AND WET ROADWAYS.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 34 KNOTS
OR GREATER OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS...
AS WELL AS ANY LARGER INLAND LAKES AS THEY MOVE NORTH AT 10 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
EXPECT A SLIGHT DECREASE IN STORM COVERAGE THROUGH LATE WEEK AS
SLIGHTLY DRIER AIR WILL THEN BUILD INTO THE AREA...WITH A GRADUAL
INCREASE IN STORM CHANCES ONCE AGAIN BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

CRISTALDI/PENDERGRAST

The radar

The Melbourne radar (KMLB), 72 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Okeechobee

When
August 7, 1:06 PM EST
Where
Okeechobee County, 2.77 mi NW of Hilolo
Reported by
Fire Department/Rescue
Coordinates
27.480, -80.800

A fire department official, looking north from the Okeechobee County Correctional Institution, briefly observed a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389289.